Marathon or Burst???

Marathon countdown: 4 days. Sinus infection: 3 days and going strong.

I had self-diagnosed myself with a sinus infection (I have had them every winter for the past 30 years!) on Sunday and started on some Augmentin I found in the cabinet. I know, only the BEST medical care for me!

Monday dawned and I was a little worse. Today I got up and still had not improved after 2 days of antibiotics. So, I ran over to Doc in a Box (again, only the BEST medical care for me) and saw an actual doctor. I told her about the marathon 4 days away and how I was feeling like crud. She agreed with my assessment of a sinus infection and said I had also have fluid in my ears. She prescribed something strong and expensive: Levaquin. (I may have jacked up that spelling.) I go fill it and $166 later, I have meds. After leaving the pharmacy, I decided to actually read the enclosed literature and discovered Levaquin has one rather bad side effect: it can cause tendons to rupture, especially during strenuous activity-- most often the Achilles tendon. Hmmmm. Running 26.2 miles. Strenuous? I think SO.

I called the pharmacy and discussed it with the pharmacist --- she didn't recommend it four days before a marathon. Then she actually agreed to take it back and refund my money! That was one nice pharmacist. Then I called the doc in the box back. They actually let me talk to the doctor. She said that side effect is extremely rare, but if I'd be more comfortable with another medicine, she'd call it in. I was thinking, "Duh."

So I got one called Bioxin for only $17 and it doesn't cause spontaneous RUPTURE of any body parts. It's main side effect is diarrhea. Awesome.

Comments

Lisa said…
Oh my, good thing you read about the side effects. That would be awful to have an injury during a marathon. And the side effect of the second medication, umm, maybe don't take it on race day lol. Hope you feel better soon!
Casey said…
omg. pooping your pants is waaay better than popping a tendon!!
Kerrie T. said…
Yikes. Good thing you looked at the box. That is scary. I don't like the word "spontaneous" to be on any box of anything I am ingesting. It's sort of a rule. Well, it's a rule now. Hope your infection clears up FAST!
Amy said…
Wow. What a bizarre side effect. Very strange.

Hopefully the non-rupturing meds will work! Try to get some extra rest and lotsa water.

Get well soon!!!!
Wendy said…
I'm so sorry that you are sick, especially right before your marathon. I know all the hard work that it takes to get ready for 26.2. I'm hoping for a speedy recovery and a great race for you!
Mel said…
You poor thing! I really hope you are feeling well soon. Good luck with the marathon, you will do great! Don't forget your immodium;)
Lisa said…
OMG!! Great job being proactive with your health.

Have you ever taken a Z-pack? I think it is called Zithromicin or something like that. It usually clears up my sinus infections fast.

I hope you feel better SOON.
Aka Alice said…
OMG... what an awesome day to finally get to your blog... Spontanous diarrhea and/or tendon rupture in a fight to the death sinus infection battle four days before you run a marathon...AND you're making jokes about it.

I LOVE this blog!

(OH...and a George Eliot quote to boot...you ARE an ex-English teacher...And of course, you can start a sentence with and...it's literary license, right?)

You are my new blog-friend...for sure!
This was hilarious to read. But in all seriousness, it's a good thing that you read the box. I NEVER read boxes and/or instructions for medicines. Hope you're feeling better by now.